The clinician is frequently faced with the problem of a patient presenting with a low platelet count (thrombocytopenia) of uncertain cause. One important and reversible cause of thrombocytopenia is drugs. Drug-induced thrombocytopenia is frequently associated with drug-induced antibodies that cause platelet destruction or clearance by the reticuloendothelial system. This form of drug-induced thrombocytopenia is also called drug-induced immune thrombocytopenia (DITP). Immune-mediated thrombocytopenia may also be caused by other substances, such as herbal remedies, foods, and beverages, in addition to approved drugs. All of these causes are described by the term DITP. Less common mechanisms of drug-induced thrombocytopenia include bone marrow suppression by drugs other than known cytotoxic (eg, chemotherapy) agents (often dose-dependent), and an immune thrombocytopenia (ITP)-like syndrome in which autoimmune platelet destruction continues in the absence of the implicated agent. In most cases, thrombocytopenia is the only hematologic manifestation of drug toxicity. However, there are exceptions to this general rule:
●Heparin-induced thrombocytopenia (HIT) is associated with a hypercoagulable state and thrombosis rather than bleeding. HIT is discussed separately. (See "Clinical presentation and diagnosis of heparin-induced thrombocytopenia".)
●Some drug-induced disorders, such as aplastic anemia and thrombotic thrombocytopenic purpura, result in thrombocytopenia along with other cytopenias and organ involvement. (See "Aplastic anemia: Pathogenesis; clinical manifestations; and diagnosis", section on 'Drugs' and "Causes of thrombotic thrombocytopenic purpura-hemolytic uremic syndrome in adults", section on 'Causes'.)
The pathogenesis, diagnosis, and clinical management of patients with suspected drug-induced thrombocytopenia will be reviewed here. The general diagnostic approach to the patient with thrombocytopenia is presented separately. (See "Approach to the adult patient with thrombocytopenia" and "Evaluation and management of thrombocytopenia by primary care physicians".)
Accelerated platelet destruction — The usual mechanism of thrombocytopenia caused by drugs is accelerated platelet destruction caused by drug-dependent, platelet reactive antibodies. This is referred to as drug-induced immune thrombocytopenia (DITP). Following the observation that drug-dependent antibodies bind to platelets via their Fab regions , subsequent studies have documented the various different mechanisms of drug-dependent antibody formation [2,3].